Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 65, NWS Pueblo, CO

August 5, 2022Custer County, Fremont County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 5, 2022, 5:34 PM MDT for Custer County, Fremont County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 5:34 PM MDT (23:34 UTC)
Expired
Aug 5, 2022, 9:19 PM MDT
In force
4 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Custer County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS55 KPUB 052334
FFWPUB
COC027-043-060330-
/O.NEW.KPUB.FF.W.0065.220805T2334Z-220806T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
534 PM MDT Fri Aug 5 2022

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  South Central Fremont County in central Colorado...
  North Central Custer County in southeastern Colorado...

* Until 930 PM MDT.

* At 534 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Texas Creek, Cotopaxi and Hillside.

This includes the following streams and drainages...
  Oak Creek, Middle Tallahassee Creek, Tallahassee Creek, Middle 
  Brush Creek, North Brush Creek, South Lake Creek, Arkansas River, 
  Copper Gulch, Carrol Creek, South Brush Creek, Monument Creek, 
  Sandy Creek, Goat Creek, Currant Creek, Brush Creek, Grape Creek, 
  Greenleaf Creek, Fear Creek, Texas Creek, Cottonwood Creek and 
  Swift Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Life-threatening flooding of creeks, roads and normally dry arroyos 
is likely. The heavy rains will likely trigger rockslides, mudslides 
and debris flows in steep terrain, especially in and around these 
areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3837 10568 3853 10566 3857 10563 3857 10557
      3855 10542 3839 10541 3819 10545 3818 10556
      3820 10565

FLASH FLOOD...RADAR INDICATED

$$

Cohen
2 follow-up statements
596 
WGUS75 KPUB 060029
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
629 PM MDT Fri Aug 5 2022

COC027-043-060330-
/O.CON.KPUB.FF.W.0065.000000T0000Z-220806T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer CO-Fremont CO-
629 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT THIS 
EVENING FOR SOUTH CENTRAL FREMONT AND NORTH CENTRAL CUSTER 
COUNTIES...

At 629 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Texas Creek, Cotopaxi and Hillside.

This includes the following streams and drainages...
  Cottonwood Creek, South Lake Creek, South Brush Creek, Middle 
  Tallahassee Creek, Copper Gulch, Middle Brush Creek, Oak Creek, 
  Carrol Creek, Sandy Creek, Currant Creek, Brush Creek, Greenleaf 
  Creek, North Brush Creek, Goat Creek, Fear Creek, Monument Creek, 
  Swift Creek, Tallahassee Creek, Arkansas River, Grape Creek and 
  Texas Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3837 10568 3853 10566 3857 10563 3857 10557
      3855 10542 3839 10541 3819 10545 3818 10556
      3820 10565

FLASH FLOOD...RADAR INDICATED

$$

Cohen
679 
WGUS75 KPUB 060319
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
919 PM MDT Fri Aug 5 2022

COC027-043-060329-
/O.CAN.KPUB.FF.W.0065.000000T0000Z-220806T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer CO-Fremont CO-
919 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL FREMONT AND 
NORTH CENTRAL CUSTER COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3837 10568 3853 10566 3857 10563 3857 10557
      3855 10542 3839 10541 3819 10545 3818 10556
      3820 10565

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:28 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 3:28 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Fri Aug 5 2022

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM MDT Fri Aug 5 2022

Currently..

Water vapor imagery is showing ample moisture over the entire
forecast area this afternoon. Currently seeing weak thunderstorms,
mostly over higher terrain, to include Teller county, the Wet
Mountains, the Raton Mesa, and the La Garitas. Flash Flood
highlights are already out for the Chalk Cliffs, and the potential
for more flooding highlights may be needed as we progress through
this evening, especially in flood prone areas and burn scars. Dew
points have fallen into the low 50s across much of the I-25
corridor, but we could still see a few stray weakening storms push
into the lower terrain.

This Afternoon and Tonight..

Weakening convection looks to linger in our western mountains until
around 10pm tonight, with isolated showers and weak thunderstorms
persisting in southern portions of the I-25 corridor and into our
eastern plains, primarily in southern Las Animas and Baca counties.
We could see a few lingering showers in Teller and El Paso county as
well, but anything in this region should begin to dissipate quickly
after sunset.

Tomorrow..

As a high pressure center continues to drift off to our southeast
throughout the day tomorrow, it continues to drag monsoon moisture
into south central and southeastern Colorado. This set up will
likely lead to continued chances for flash flooding in the high
country, and also spark scattered convection across the area for
Saturday afternoon. Though all of us will see the potential for
showers and thunderstorms on Saturday, storms look to begin earliest
in the high country (around 1pm), then in the southern I-25 corridor
after 3pm, then later in the afternoon and into tomorrow evening in
El Paso and Pueblo counties. Both the NAM and the GFS depict a
subtle cold frontal boundary pushing through our region on Saturday,
but model runs have consistently slowed its progression. Current
guidance doesn't bring the front through until tomorrow evening
around sunset. This will mean that we could see the potential for
increased storm development as outflow boundaries interact with this
boundary as well, especially in El Paso county. It will also mean
more southerlies and lots of warming before frontal passage during
the day tomorrow. Our eastern plains look to be in the upper 90s and
low 100s again for Saturday, with the rest of us staying at least 3-
6 degrees above normal for daytime highs as well.

.LONG TERM...(Saturday night through Friday)
Issued at 326 PM MDT Fri Aug 5 2022

Key Messages:

1) Precipitation increases this weekend over the entire forecast
area, with widespread concerns for flash flooding, along with cooler
temperatures.

2) Slight warming and drying trend by around midweek.

Saturday Night-Monday...

A fairly weak boundary will push south onto the eastern plains late
Saturday night into early Sunday morning, which will assist in
increasing precipitation coverage, along with the ample monsoon
moisture still in place and the upper-level trough digging past the
region. Widespread showers and thunderstorms are expected to pick up
by late morning, and will carry in well into the evening and early
overnight hours towards Monday. Latest QPF guidance has well over an
inch in liquid hitting parts near and east of I-25, with the highest
amounts near Pueblo and Huerfano Counties and north. Based on this
guidance and the deterministic model solutions, Sunday will be the
highest risk day for flash flooding, across all burn scars, high
risk areas, and urban areas along and near the I-25 corridor. This
pattern will continue into Monday, as a shortwave disturbance pushes
past overhead and plentiful moisture remains in place. Looking at
temperatures, highs Sunday-Monday will drop by about 10 degrees from
the previous few days, with mid-80s to low-90s across most of our
forecast area.

Tuesday Onwards...

A large high pressure center and upper-level ridge will build into
the area starting on Tuesday and through the rest of the work week.
With the centroid of this upper high to the ENE of us, temperatures
through the week will warm slightly and monsoon moisture will
continue to funnel into the area. Precipitation coverage will
decrease from the weekend, but daily showers and thunderstorms are
still expected, with mainly scattered activity over the higher
terrain and more isolated activity over I-25 and the southeast
plains. Flash flood and convective concerns will become more clear
this weekend as longer-term models begin to better depict the
evolution of the upper-level pattern and the moisture profile.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 326 PM MDT Fri Aug 5 2022

VFR conditions are expected to persist at all three TAF sites, KCOS,
KPUB, and KALS, for the next 24 hours. Showers and thunderstorms are
expected in the vicinity of KALS this afternoon and into this
evening. The main threat with these storms will be gusty and erratic
outflow winds. We could also see some brief fog development around
sunrise tomorrow at KALS, depending on whether they see any rainfall
this evening. Have left mention of fog out of the TAF for now, as
confidence is low at this point.

KCOS has a chance to see some showers and thunderstorms in the area
this afternoon, mainly along higher terrain north and west of the
terminal. Confidence in storms getting within 5 to 10 nautical miles
of station is medium at this point, so have included vicinity
thunder in the TAF until 00Z this evening. Winds will follow mainly
diurnal trends at both KPUB and KCOS for the next 24 hours, but
expect gusty and erratic outflow winds near thunderstorms this
afternoon and into the early hours of this evening, especially at
KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EHR
LONG TERM...GARBEROGLIO
AVIATION...EHR
Hazardous weather outlook, Aug 5, 11:33 AM MDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Fri Aug 5 2022

COZ058>089-093>099-061745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Fri Aug 5 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be likely over the mountains by mid
to late afternoon. Localized heavy rain will be possible with a few
of the storms, and once again flash flooding could occur, especially
in areas which received heavy rain over the last few days, and
across the burn scar regions.

Over the plains adjacent to the mountains, storms will be scattered
by late afternoon and early evening. Over the far eastern plains,
only isolated storms are anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increased shower and thunderstorm activity is expected for
Saturday through Monday. Rain, heavy at times, is possible each
day, though Sunday looks like the day with the greatest
widespread flooding threat. Flash flooding over area burn scars,
urban corridors, and saturated soils may occur.

Scattered thunderstorms are forecast Tuesday through Thursday
over the higher terrain, with more isolated storm activity along
the I-25 Corridor.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/GARBEROGLIO

In the hours before

Special weather statement, Aug 5, 1:18 PM MDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
118 PM MDT Fri Aug 5 2022

COZ081-082-051945-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
118 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southeastern Teller
and west central El Paso Counties through 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pikes Peak, or 14 miles west of Colorado Springs, moving northwest at
10 mph.

HAZARD...Winds in excess of 40 mph, torrential rainfall, and up
         to half inch hail over the higher terrain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pikes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3877 10496 3871 10510 3881 10518 3888 10502
TIME...MOT...LOC 1917Z 152DEG 7KT 3880 10508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KT
Special weather statement, Aug 5, 3:12 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Fri Aug 5 2022

COZ074-088-052145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
312 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 9 miles southeast of Trinidad, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 10445 3715 10411 3700 10415 3700 10449
TIME...MOT...LOC 2111Z 281DEG 12KT 3706 10439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PGW
Special weather statement, Aug 5, 5:15 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
515 PM MDT Fri Aug 5 2022

COZ094-060000-
Eastern Las Animas County CO-
515 PM MDT Fri Aug 5 2022

...Strong thunderstorms will impact portions of southeastern Las
Animas County through 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Branson to near Trinchera.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3703 10404 3719 10363 3720 10340 3700 10342
      3700 10404
TIME...MOT...LOC 2315Z 277DEG 11KT 3709 10364 3701 10401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:08 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 4, 6:14 PM MDTFlash Flood WarningPUBEl Paso, Teller4 hr
Aug 4, 6:31 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 4, 7:02 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 4, 7:08 PM MDTSpecial Weather StatementPUBTeller37 min
Aug 4, 7:18 PM MDTSpecial Weather StatementPUBChaffee42 min
Aug 4, 7:25 PM MDTSevere Thunderstorm WarningPUBFremont, Teller27 min
Aug 4, 7:35 PM MDTFlash Flood WarningPUBChaffee, Saguache3 hr
Aug 4, 8:26 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache3 hr
Aug 5, 12:35 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Aug 5, 1:18 PM MDTSpecial Weather StatementPUBTeller27 min
Aug 5, 3:12 PM MDTSpecial Weather StatementPUBLas Animas33 min
Aug 5, 4:17 PM MDTFlash Flood WarningPUBFremont3 hr
Aug 5, 4:33 PM MDTFlash Flood WarningPUBSaguache4 hr
Aug 5, 5:15 PM MDTSpecial Weather StatementPUBLas Animas45 min
Aug 5, 5:53 PM MDTSpecial Weather StatementPUBHuerfano37 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.